Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 9, NWS Lubbock, TX

March 26, 201718 counties in Texas

NWS Lubbock, TX issued this red flag warning at Mar 26, 2017, 4:08 AM CDT for 18 counties in Texas. It took effect at Mar 26, 2017, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2017, 4:08 AM CDT (09:08 UTC)
In effect from
Mar 26, 2017, 1:00 PM CDT
Expired
Mar 26, 2017, 8:00 PM CDT
In force
7 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Cochran County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 16 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2853 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

156 
WWUS84 KLUB 260908
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
408 AM CDT Sun Mar 26 2017

TXZ027>031-033>037-039>043-262100-
/O.UPG.KLUB.FW.A.0008.170326T1800Z-170327T0100Z/
/O.NEW.KLUB.FW.W.0009.170326T1800Z-170327T0100Z/
Bailey-Lamb-Hale-Floyd-Motley-Cochran-Hockley-Lubbock-Crosby-
Dickens-Yoakum-Terry-Lynn-Garza-Kent-
408 AM CDT Sun Mar 26 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR THE SOUTH PLAINS AND ADJACENT ROLLING PLAINS 
FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 
PERCENT OR LESS AND AN EXTREME FIRE DANGER...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM CDT
this evening. The Fire Weather Watch is no longer in effect. 

* Humidity...10 to 15 percent.

* Fuels...dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
1 follow-up statement
266 
WWUS84 KLUB 261942 AAA
RFWLUB

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Lubbock TX
242 PM CDT Sun Mar 26 2017

TXZ023>025-270100-
/O.EXA.KLUB.FW.W.0009.000000T0000Z-170327T0100Z/
Swisher-Briscoe-Hall-
242 PM CDT Sun Mar 26 2017

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR SWISHER...BRISCOE AND HALL COUNTIES FOR 20-FOOT WINDS OF 20 
MPH OR MORE...RELATIVE HUMIDITIES OF 15 % OR LESS AND A VERY HIGH 
FIRE DANGER...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect until 8 PM CDT this evening. 

* Humidity...10 to 15 %.

* Winds...West at 20 to 30 mph, turning northwest by late 
  afternoon.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

TXZ027>031-033>037-039>043-270100-
/O.CON.KLUB.FW.W.0009.000000T0000Z-170327T0100Z/
Bailey-Lamb-Hale-Floyd-Motley-Cochran-Hockley-Lubbock-Crosby-
Dickens-Yoakum-Terry-Lynn-Garza-Kent-
242 PM CDT Sun Mar 26 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR THE SOUTH PLAINS AND ADJACENT ROLLING PLAINS FOR 20 FOOT
WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 % OR LESS AND
A VERY HIGH TO EXTREME FIRE DANGER...

* Humidity...Around 10 %.

* Winds...Westerly at 20 to 30 mph, turning northwest by early
  evening.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Mar 25, 11:46 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Mar 25, 11:46 PM CDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1146 PM CDT Sat Mar 25 2017

.AVIATION...
VFR Conditions will prevail the next 24 hours although there may
be some sporadic light vsby reductions at KPVW and KLBB this
afternoon due to BLDU. Otherwise, a strong low-level jet about 40
kts will bring LLWS at KLBB and KPVW this morning. Breezy west
surface winds will persist much of the day, then turn to the north
this evening as a cold front passes through the area.

&&

.PREV DISCUSSION... /issued 638 PM CDT Sat Mar 25 2017/

AVIATION...
The main aviation concern will be low-level wind shear early
Sunday morning. A S-SW low-level jet will increase to around 40
kts at 800 to 1000 ft AGL on the Caprock after midnight. Then, as
the low-level jet wanes after sunrise, surface winds will pick up
during the morning as they turn westerly, then spread into the
Rolling Plains early afternoon. Sustained wind speeds at KLBB and
KPVW are expected to be around 20 to 25 kts. Winds will begin to
decrease at the end of the TAF period.

PREV DISCUSSION... /issued 311 PM CDT Sat Mar 25 2017/

SHORT TERM...
Surface pressure ridge was making steady progress off the Caprock
this afternoon ahead of light SW winds. Progressive movement of this
ridge was in sync with an upper ridge over eastern NM. As the upper
ridge passes east this evening, high clouds will exert more presence
ahead of a well-defined trough currently exiting the lower Great
Basin. Approach of this impulse and a surface low in the northern TX
Panhandle will spur a northward return of shallow Gulf moisture just
east of our Rolling Plains' counties toward daybreak. However, with
westerly flow only growing deeper in the base of the trough, our
domain will remain west of an emerging dryline by midday and have to
contend with very breezy west winds of 20 to 30 mph.

Model dewpoints in the dry sector tomorrow still appear a bit too
moist, so have undercut these accordingly which lends more support
to raising max temps and wind speeds given deeper mixing potential.
All this fits with the inherited Fire Wx Watch which encapsulates
the area of 3-hours of critical conditions. Greening of fuels is
restricted to mainly short grasses with enough dormant fuel stands
still capable of fire spread. As the trough axis exits the region by
sunset, a dry cold front will motor south ahead of north winds of 15-
20 mph. This wind shift will be of primary concern for any wildfire
activity.

LONG TERM...
Winds will be on the decline on Sunday evening as upper level
ridging begins to move into the region.  However, by Monday evening,
the next system should make it to about 115W then cutting off as it
passes Arizona.  The remnants of this system should be moving across
TX by Thursday morning. Into Friday, the next system comes ashore
the Pac NW coast and dives toward the four corners. At this point
the ECM/GFS start to diverge with the GFS, in an unusual
transition season move, drags the passage out until late Sunday.

A cold front will bring slightly cooler air into the region for
early Monday though return will be back in business by sundown. Some
streamer showers are then expected Tuesday morning as strong moist
advection sets up ahead of the approaching upper low.  The setup
continues to point toward deep convection by Tuesday afternoon.
Given the dynamical setup, some severe storms will be possible
though the shear vs. instability will probably keep the severe risk
on the lower end.  Tuesday night into Wednesday has a number of
models depicting heavy rain potential to our east and northeast. The
tendency appears to have rain mainly persisting in the east by
Wednesday morning though, given what often occurs, the precipitation
will be east of our CWFA.  However, into Wednesday, there continues
to be some indication that a cold front will bring with it some post
frontal light precipitation.  Overall, the models seem to hold on to
the precip much too long.  Will therefore nudge pops downward on Wed
particularly in the S/SW where the influence of the dry slot should
be greatest.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening
for TXZ027>031-033>037-039>043.

&&

33
Hazardous weather outlook, Mar 25, 4:40 AM CDT, 23 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
440 AM CDT Sat Mar 25 2017

TXZ021>044-260945-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
440 AM CDT Sat Mar 25 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Elevated to critical fire weather with gusty west winds are
expected Sunday. The strongest winds, from 25 to 30 mph, will
favor the southern and central South Plains where a Fire Weather
Watch is in effect Sunday from 1 pm to 8 pm. On Tuesday, a few
strong to severe thunderstorms will be possible.

Nearby

Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.